Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 27, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 24, 2018, 4:25 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2018, 4:25 PM MST (23:25 UTC)
- Expired
- Aug 24, 2018, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 419 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546 WGUS55 KTWC 242325 FFWTWC AZC003-250200- /O.NEW.KTWC.FF.W.0027.180824T2325Z-180825T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Tucson AZ 425 PM MST FRI AUG 24 2018 The National Weather Service in Tucson has issued a * Flash Flood Warning for... Central Cochise County in southeastern Arizona... * Until 700 PM MST. * At 424 PM MST, Doppler radar indicated heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Dragoon. This includes the following highways... Interstate 10 near mile marker 321. Route 191 between mile markers 46 and 59. LAT...LON 3209 10988 3184 10977 3177 10994 3207 11008 $$
2 follow-up statements
553 WGUS75 KTWC 250024 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 524 PM MST FRI AUG 24 2018 AZC003-250200- /O.CON.KTWC.FF.W.0027.000000T0000Z-180825T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise- 524 PM MST FRI AUG 24 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR CENTRAL COCHISE COUNTY... At 522 PM MST, the heaviest rainfall had moved south of the warned area. However, flash flooding will continue to be a threat through 7 PM MST. Some locations that will experience flooding include... Dragoon area. This includes the following highways... Interstate 10 near mile marker 321. Route 191 between mile markers 46 and 59. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3209 10988 3184 10977 3177 10994 3207 11008 $$
078 WGUS75 KTWC 250150 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 650 PM MST FRI AUG 24 2018 AZC003-250200- /O.EXP.KTWC.FF.W.0027.000000T0000Z-180825T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cochise- 650 PM MST FRI AUG 24 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL COCHISE COUNTY WILL EXPIRE AT 700 PM MST... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3209 10988 3184 10977 3177 10994 3207 11008 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:54 PM MST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 24, 1:54 PM MST, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 154 PM MST Fri Aug 24 2018 .SYNOPSIS...Abundant moisture will remain in the area through at least Saturday with a threat of heavy rain producing thunderstorms at any point through Saturday evening. Sunday into Monday drier air will begin to limit thunderstorms and allow for warmer temperatures. The middle the week should be dry and warm before moisture tries to return again next weekend. && .DISCUSSION...Slow going with the convection today thanks to the morning cloud cover but it is steadily increasing with the strongest storms developing eastern areas that had the earliest sunshine. Even though the storms are on the smaller side at the moment they are proving to be very efficient rainfall producers with an inch occurring rather easily. With storms continuing to develop and increase in strength will stay put with the Flash Flood Watch for now and see how things go. Saturday we will still have near record amounts of PW, at least across the eastern half/two thirds of the area and as usual, if we get enough sunshine it will be an active day with convection and local heavy rains. We may have a bit less instability to help out though. By Sunday, the light SW flow should have eroded a good amount of our moisture aloft for much lower PW values, actually back down to more "normal" levels. This would favor scattered convection generally east of Tucson that afternoon and shutting down after sunset. The situation will likely be similar on Monday and both days should have high temperatures near normal again. The middle of the week into Friday favors dry and warm with the upper level high in a less favorable position for storms and drier air aloft. Then next weekend there is a chance that we start returning to southern flow with some moisture increase once again. && .AVIATION...Valid through 26/00Z. Scattered SHRA/TSRA will continue to develop into the evening hours. SCT-BKN clouds around 8k-12k ft AGL across much of the area, although cloud bases could drop to 4-5k ft AGL around heavier convection. Conditions then improve overnight before another round of SHRA/TSRA develops Saturday afternoon. Surface winds remain less than 12 kts through the period with the exception of stronger gusts near TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture continues to provide favorable conditions for thunderstorm development into the weekend. Some storms will be capable of producing very heavy rainfall in a short period of time. The pattern then shifts next week allowing for drier conditions with warmer temperatures. Terrain driven 20-ft winds persist at less than 15 mph, except in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MST tonight for AZZ502>515. && PUBLIC...Cerniglia AVIATION....Howlett FIRE WEATHER...Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 24, 4:00 PM MST, 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 400 PM MST FRI AUG 24 2018 AZZ507-508-512-513-242345- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 400 PM MST FRI AUG 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 445 PM MST... At 400 PM MST, Doppler radar was tracking a strong thunderstorm 27 miles south of Willcox, moving west at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cochise, Dragoon, Sunizona, Pearce-Sunsites and Kansas Settlement. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3215 10953 3176 10952 3174 10997 3210 11010 TIME...MOT...LOC 2300Z 083DEG 7KT 3187 10970 AH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 3:37 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 20 hr |
| Aug 24, 2:10 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Aug 24, 4:00 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Aug 24, 4:33 PM MST | Areal Flood Advisory | TWC | Cochise | 117 min |
| Aug 24, 4:42 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 2 hr |
| Aug 24, 4:48 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.